Colorado, 2013

Drought in Colorado, April 1 to 30, 2013

April 1 to 30, 2013 · NWS GLD · 3 events in 3 counties and zones

Drought conditions continued from March. While east-central counties in Colorado showed minor improvement during April, the area generally remained in Extreme (D3) Drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continued from March. While east-central counties in Colorado showed minor improvement during April, the area generally remained in Extreme (D3) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 10:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 31, 10:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1145 PM MDT SUN MAR 31 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 250 PM MDT SUN MAR 31 2013

TONIGHT-MONDAY...COLD FRONT MOVES THROUGH THE FORECAST AREA FROM THE
NORTH DURING THE 03Z-09Z TIME FRAME. NICE 3 HOUR PRESSURE RISE CENTER
OF 5-10MB (HIGHEST EAST) MOVES IN BEHIND THE FRONT PRODUCING A 3 TO
5 HOUR OF BREEZY TO WINDY CONDITIONS. DURING THE DAY MONDAY WINDS
VEER TO THE NORTHEAST AND EAST DURING THE MORNING WITH A SLOW VEER
TO THE SOUTHEAST ACROSS THE SOUTHWEST 1/3 OF THE AREA WITH NORTHEAST
TO EAST WINDS ELSEWHERE. SPEEDS GENERALLY 10-15 MPH ACROSS FAR
EASTERN COLORADO...SLOWLY DECREASING INTO THE 5-10 MPH RANGE ACROSS
THE FAR EAST. POST FRONTAL STRATUS MOVES IN BEHIND THE FRONT AND
SETS UP ALONG AND JUST EAST OF THE CO/KS BORDER IN THE 08Z-15Z
TIME FRAME. MAY SEE SOME LIGHT FOG/MIST AS WELL.

SCATTERED TO BROKEN CLOUDINESS SHOULD COVER THE AREA MONDAY. MID
LEVEL CLOUDS MOVE IN FROM THE WEST DURING THE DAY AS WELL.

LOWS TONIGHT MID 20S TO LOW 30S (NORTH TO SOUTH) WITH HIGHS MONDAY
GENERALLY 45 TO 50 DEGREES.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 250 PM MDT SUN MAR 31 2013

MONDAY EVENING THE UPPER LEVEL TROUGH OVER COLORADO WILL BEGIN TO
MOVE SOUTHEAST.  AS IT DOES A SHORT WAVE RIDGE WILL MOVE OVER THE
SOUTHERN PLAINS...WITH MUCH SMALLER SHORT WAVE TROUGHS EMBEDDED
WITHIN THE NORTHERN PERIPHERY OF THE RIDGE MOVING OVER THE AREA.
THIS WILL CAUSE PRECIPITATION CHANCES TO INCREASE THROUGH THE NIGHT
AS LIFT OVER THE AREA BECOMES STRONGER AS THE MINOR SHORTWAVES
DEEPEN.  SOUNDINGS SHOW MOISTURE INCREASING AS THE LIFT BEGINS TO
MOVE OVER THE AREA...WITH THE BEST LIFT AND MOISTURE OCCURRING AFTER
MIDNIGHT.  PRECIPITATION WILL START OFF AS RAIN THEN TRANSITION TO
SNOW AS TEMPERATURES COOL DURING THE EVENING.  OVERNIGHT SOME DRIER
AIR ABOVE THE -10C LEVEL MOVES ACROSS THE FAR SOUTHWEST AND THE
CENTRAL PART OF THE AREA...WHICH MAY LEAD TO SOME FREEZING RAIN
DEVELOPING DUE TO A LACK OF ICE CRYSTALS TO FORM SNOW.  SREF PRECIP.
TYPE HAS A VERY LOW CHANCE FOR ANY FREEZING PRECIP...AND NAM/GFS
SOUNDINGS INDICATE THERE MAY BE JUST ENOUGH MOISTURE FOR ICE
CRYSTALS TO FORM.  WITH THIS IN MIND WILL ONLY PLACE A SLIGHT CHANCE
FOR FREEZING RAIN LATE MONDAY NIGHT THROUGH EARLY TUESDAY MORNING.
AM ANTICIPATING ONLY A COUPLE OF INCHES OF SNOW ACCUMULATING BY
TUESDAY MORNING...MAINLY SOUTH OF HIGHWAY 40.

WITH THE RATHER SUBTLE NATURE OF THE SHORT WAVE TROUGHS...THE
TIMING/PLACEMENT OF THE LIFT THROUGH THE NIGHT WILL MOST LIKELY
CHANGE BY THE TIME MONDAY NIGHT ARRIVES.  HOWEVER BASED ON MODEL
CONSENSUS AS WELL AS CONSENSUS WITH THE GEFS MODELS OVER THE LAST
TWO RUNS...AM CONFIDENT NORTHWEST KANSAS WILL RECEIVE SOME
PRECIP.  THERE IS MORE UNCERTAINTY/DISAGREEMENT FOR PRECIP. CHANCES
OVER EAST CENTRAL COLORADO AND SOUTHWEST NEBRASKA HENCE THE LOWER
PRECIP. CHANCES.

TUESDAY THE MINOR SHORT WAVE TROUGHS MOVE EAST OUT OF THE AREA AS
THE MAIN TROUGH OVER COLORADO CONTINUES TO MOVE SOUTHEAST...WITH
LIFT DECLINING THROUGH THE MORNING ALLOWING THE MAIN AREA OF RAIN TO
MOVE EAST AS WELL.  WITH SATURATED CONDITIONS ACROSS MOST OF THE AREA
DURING THE AFTERNOON...HAVE PRECIP. CHANCES LINGERING SINCE EVEN A
SMALL AMOUNT OF LIFT MAY BE ENOUGH FOR MEASURABLE PRECIP. TO FALL.

TUESDAY EVENING PRECIP. CHANCES RETURN AS THE MAIN UPPER LEVEL
TROUGH MOVES OVER THE SOUTHEAST PART OF THE AREA.  THERE IS MORE
DISAGREEMENT WITH THE MODELS AS TO HOW FAR NORTH THE LIFT FROM THE
TROUGH WILL EXTEND...SO TRENDED PRECIP. CHANCES TOWARD THE CONSENSUS
WHICH WAS WEIGHTED MORE TOWARD THE SOUTHWEST PART OF THE AREA WHICH
IS CLOSEST TO THE UPPER LEVEL LOW.  AS TEMPERATURES COOL THE RAIN
WILL TRANSITION TO SNOW.

FOR WEDNESDAY THROUGH SUNDAY...THE UPPER LEVEL TROUGH WILL MOVE
EAST OF THE AREA ON WEDNESDAY ALLOWING PRECIP. CHANCES TO DECLINE
THROUGH THE DAY. DRY CONDITIONS FOLLOW AS DRIER AIR AND A SHORT
WAVE RIDGE MOVE THROUGH THE AREA. FRIDAY NIGHT THROUGH THE WEEKEND
THE WEATHER PATTERN BECOMES MORE ACTIVE AS A COUPLE UPPER LEVEL
TROUGHS MOVE OVER THE AREA...BRINGING PRECIPITATION CHANCES WITH
THEM. TEMPERATURES FOR THE PERIOD WILL BE ABOVE NORMAL STARTING
THURSDAY. A WEAK COLD FRONT WILL MOVE THROUGH FRIDAY NIGHT...BUT
WILL NOT COOL TEMPERATURES MUCH FOR NEXT WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1138 PM MDT SUN MAR 31 2013

COLD FRONT WILL CONTINUE TO ADVANCE ACROSS THE AREA BRINGING A
BRIEF PERIOD OF STRONG WINDS FOR AN HOUR OR TWO BEFORE SUBSIDING
TO AROUND 14 KTS. AREA OF LOW MVFR/IFR CIGS WILL CONTINUE TO MOVE
TO THE SOUTH IMPACTING MCK AND THEN GLD THROUGH THE MORNING HOURS.
COULD POTENTIALLY SEE STRATUS HANG ON FOR A WHILE AT GLD TOMORROW
AS SFC FLOW REMAINS EASTERLY...BUT CURRENT CONFIDENCE IN REDUCED
FLIGHT CATEGORIES IS TOO LOW TO KEEP PAST 16Z ATTM.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JTL
AVIATION...JRM
Hazardous weather outlook, Mar 31, 8:20 AM MST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
920 AM MDT SUN MAR 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
920 AM MDT SUN MAR 31 2013 /1020 AM CDT SUN MAR 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cheyenne County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Official NWS Observations
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Drought, Kit Carson County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Official NWS Observations
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Drought, Yuma County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Official NWS Observations
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441446, 441447, 441448.